Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 15, 2021, 4:47 PM CDT for Fayette County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2021, 4:47 PM CDT (21:47 UTC)
- Expired
- May 15, 2021, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
County Fayette County, IA
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:13 PM CDT | HAIL 1.75 | 4 W Fayette, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WWUS83 KARX 152147 SPSARX Special Weather Statement National Weather Service La Crosse WI 447 PM CDT Sat May 15 2021 IAZ029-152215- Fayette- 447 PM CDT Sat May 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 447 PM CDT, a strong thunderstorm was located over Maynard, or near Oelwein, moving east at 25 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Oelwein, Fayette, Elgin, Maynard, Arlington, Wadena, Westgate, Randalia, Highway 93 And County W 14, Volga River State Park, Brainard, Highways 3 And 187, County Road W 45 And 187, County Road W 33 And 187, County Roads 3 And W 13, County Roads 3 And W 45, County Roads 3 And W 33 and Albany. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4284 9207 4296 9161 4269 9161 4267 9205 TIME...MOT...LOC 2147Z 262DEG 22KT 4276 9192 $$ DAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 2:31 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 15, 2:31 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 231 PM CDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday) Issued at 231 PM CDT Sat May 15 2021 A midlevel shortwave trough sits over the region with water vapor showing another ripple in the flow over northern MN poised to drop southeast through the area late this afternoon into early evening. Meanwhile satellite and observed winds reveal a weak wind shift boundary stretching from far northwest IA into central WI. Surface- based instability has been gradually building west of the Mississippi River where sunshine has been more prevalent today. Temperatures are climbing through the 60s to low 70s in our far west with dewpoints around 50. Isolated storms have been developing along the central MN/IA border within this area of ~500 J/kg MLCAPE, aided by weak convergence along the aforementioned boundary. Persistent low clouds across the eastern half of the forecast area have been keeping temperatures in the upper 50s to low 60s, though dewpoints here are also around 50. Expect an uptick in convection heading into mid to late afternoon as the upstream shortwave lends some support. With greatest instability (albeit limited) and decent wind shear (30-40 knots) coinciding over southeast MN and northeast IA through this evening, expect storm activity and potential for any stronger storms to generally be focused near and west of the Mississippi River. That has been the general trend shown in CAMs today, though there hasn't been great agreement with timing and placement of convection, and it is still a bit uncertain how far north storm initiation may extend. Isolated near-severe hail or gusty winds will be the main threats with any stronger storm. Areas east of the river aren't entirely out of the woods for showers and storms, but any activity would be be weaker and more isolated. Activity expected to fizzle out later this evening, with greater moisture in the low-levels looking to favor some fog or low stratus development late tonight. Have added some fog to the forecast tonight. Lows forecast to range from the mid 40s to lower 50s. Low clouds expected to linger through much of Sunday morning, diminishing a bit towards midday. If we manage to build any instability, there will again be potential for some afternoon showers and storms with that weak boundary still across our north and yet another weak mid-level shortwave. The HRRR is certainly on this bandwagon. Opted to add some slight chance PoPs to the forecast. Look for highs in the low to mid 70s, though a bit cooler if morning clouds are slower to diminish. .LONG TERM...(Sunday night through Saturday) Issued at 231 PM CDT Sat May 15 2021 Another shortwave looks to pass through the Midwest Sunday night into Monday, but most of the energy and better moisture transport looks south of the area. The bulk of the GEFS/EPS ensemble members would keep precipitation south of the area as well, but a small contingent of members and some of the deterministic guidance still suggest a few showers will be possible on the northern edge in northeast Iowa and southwest Wisconsin. For now, will keep small PoPs there. Farther north, drier easterly flow will tend to favor dry conditions. As an upper level ridge builds across the eastern CONUS Tuesday through the end of the week, the local area will be in southwest flow aloft with embedded shortwaves bringing occasional shower chances. Southerly flow will also help to draw up a plume of moisture from the Gulf for late week, with instability and thunderstorm chances also returning, mainly late Wednesday into the weekend. Temperature-wise, the week is looking mild, but just how mild remains in question. The NBM deterministic output continues to consistently track closer to its own 25th percentile, suggesting highs in the 70s to near 80. Taking a little closer look, the NBM generally appears to track more closely to raw model output, with bias-corrected output favoring the warmer side of things. Would think that the drier/better mixing at the start of the week would favor some temperature over-performance, though increasing moisture and rain chances lower confidence later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1255 PM CDT Sat May 15 2021 Monitoring potential for widely scattered pop up showers and perhaps a few storms later this afternoon into early evening, then potential for fog and stratus development late tonight. Morning MVFR cloud deck continues to scatter and should return to VFR at LSE in the next hour or two. Expect a SCT to BKN VFR cloud deck to linger into this evening. A weak boundary stretching from northwest IA to north-central WI in conjunction with a shortwave trough just to our northwest will provide a chance for showers and storms towards 20Z as instability increases. Exactly where convection initiates or whether it impacts the TAF sites is still uncertain, so did not have enough confidence at this time to warrant any greater impact in the TAFs than VCSH/VCTS. Will monitor trends and amend as needed. Any stronger storm could produce some small hail and perhaps gusty winds. Convection should diminish by mid to late evening, with cloud cover thinning a bit overnight. With light south to southeast winds, fog and/or stratus development will be possible late tonight. Decent chance of MVFR ceilings and visibility, perhaps dropping to IFR but confidence is low. May not return to VFR until near the end of this period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Lee AVIATION...Kurz
Hazardous weather outlook, May 15, 3:36 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 336 AM CDT Sat May 15 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 336 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon and early evening. While organized severe weather is not anticipated, any stronger storms may produce hail or gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday and Friday. The probability for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 15, 4:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT Sat May 15 2021
MNZ079-152145-
Wabasha-
417 PM CDT Sat May 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WABASHA COUNTY...
At 417 PM CDT, a strong thunderstorm was located near Plainview, or
14 miles southwest of Wabasha, moving southeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Plainview, Bremen, Theilman, State Road 42 And County 14, County
Roads 18 And 4 and County Roads 79 And 2.
LAT...LON 4431 9221 4422 9207 4419 9207 4419 9208
4411 9208 4411 9216 4419 9232 4419 9233
TIME...MOT...LOC 2117Z 307DEG 20KT 4420 9221
DASSpecial weather statement, May 15, 4:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 447 PM CDT Sat May 15 2021 IAZ029-152215- Fayette- 447 PM CDT Sat May 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 447 PM CDT, a strong thunderstorm was located over Maynard, or near Oelwein, moving east at 25 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Oelwein, Fayette, Elgin, Maynard, Arlington, Wadena, Westgate, Randalia, Highway 93 And County W 14, Volga River State Park, Brainard, Highways 3 And 187, County Road W 45 And 187, County Road W 33 And 187, County Roads 3 And W 13, County Roads 3 And W 45, County Roads 3 And W 33 and Albany. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4284 9207 4296 9161 4269 9161 4267 9205 TIME...MOT...LOC 2147Z 262DEG 22KT 4276 9192 DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:52 PM CDT | Special Weather Statement | ARX | Buffalo | 23 min |
| May 15, 6:58 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 47 min |
| May 15, 4:50 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 40 min |
| May 15, 4:17 PM CDT | Special Weather Statement | ARX | Wabasha | 28 min |
| May 15, 5:01 PM CDT | Special Weather Statement | ARX | Wabasha | 29 min |
| May 15, 5:17 PM CDT | Special Weather Statement | ARX | Fillmore | 28 min |
| May 15, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 44 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.